Chemotherapy Induced Peripheral Neuropathy (CIPN)
Chemotherapy (chemo) is the use of drugs to fight cancer. It affects cells that grow quickly, like
cancer cells, but it can also affect some of your child’s normal cells. Chemotherapy, especially
the drug Vincristine, can damage the nerves that go to muscles, joints, and skin. These are called
peripheral nerves. Damage to these peripheral nerves is known as neuropathy.
Neuropathies most often affect nerves that carry sensory information: touch, pain, temperature,
and vibration. It may also affect nerves that carry information for the muscles to work. The most
common symptoms are tingling or numbness in fingers and toes, loss of coordination in the arms
and legs, loss of reflexes in the legs, and loss of balance.
Will my child be affected?
Not all children being treated with chemotherapy will have peripheral neuropathy, but many will.
It is vital to watch for signs of neuropathy. Listen to what your child tells you about how he or
What will my child feel with peripheral neuropathy?
The first thing many children will feel is a change in the way their feet or hands feel. They may
feel numbness, tingling, pain, burning, cramping, or may be more sensitive to cold. Many
children may have trouble describing the pain. They may say it feels like they are wearing socks
or gloves when they are not, or say that their hands or feet hurt or “feel funny.” Your child may
also feel weaker or have trouble doing normal tasks like walking or writing. Very young children
may not be able to describe their symptoms, so you will need to watch for the signs listed below.
What to watch for:
ξ Change in feeling or sensation of their feet or hands (i.e. numbness, tingling, or pain).
This may look like:
o Shaking out, rubbing or wringing of hands or feet
o Excessive chewing or biting of hands
ξ Change in their walking:
o Foot drop or dragging toes
o Toe walking (most common in younger children)
o Wider stance
o Slower speed
o Refusal to stand or walk (most common in younger children)
ξ Loss of balance or coordination
o Increased tripping or falling
o Increased swaying while standing
ξ Dropping items
ξ Trouble with fine motor skills (e.g., trouble writing or a change in handwriting, trouble
coloring, trouble with zippers or buttons, trouble cutting)
What should you do if you notice signs of neuropathy?
Report signs and symptoms to your doctor right away. They may need to change the dose of
your child’s chemotherapy medicine. Sometimes your doctor may prescribe medicine to help
decrease the pain and tingling. Doctors may also suggest ongoing Physical and/or Occupational
Therapies and foot braces if the neuropathy is severe. Also, make sure your home is safe for your
child to prevent skin breakdown, injuries, and falls.
Things you can do to make your home safe:
ξ Have your child wear non-slip shoes within your house (e.g., lighter shoes with good arch
ξ Inspect your child’s skin every day (e.g., look for redness, wounds, blisters, and cuts)
ξ Remove tripping hazards (e.g., throw rugs, cords)
ξ Re-install baby gates for younger children
ξ Use night lights
ξ Use non-slip mats in the bath and shower
ξ Protect your child from hot and cold temperatures (e.g., air and water)
Will my child have peripheral neuropathy forever?
Many of the symptoms of peripheral neuropathy will go away after your child is done with
chemotherapy treatment. Some children will still have symptoms for years after treatment has
stopped. If this occurs, please tell your doctor so your child can get Physical and/or Occupational
Therapy to help with these issues.
Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright © 2/2016 University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#7871